13 answers

Prednisone and Heart Palpitations

I got a really bad cold about three weeks ago. I lost my voice and had trouble breathing so I went to the doctor who diagnosed bronchitis. She prescribed inhalors and prednisone to address the inflammation. When a week went by with little improvement she upped the prednisone to 30mg daily which will be tapered off over four weeks. I did start feeling better but on Sunday (day 4) I started experiencing a funny fluttering in my chest which turn out to be heart palpitations. I didn't even know this might be a side effect! My doc says I'm otherwise healthy without risky habits so it should all go back to normal as I taper off the prednisone. However, it also raises my anxiety (cosmic joke because I was already anxious to begin with) and so now I am wondering if anyone else out there has had a similar experience so I can feel better about all this. Did your heart rhythm go back to normal? I've never experienced this and so I have a nagging thought that maybe my doc is wrong and there might be permanent damage. At the risk of raising my anxiety even more, I would also like to know if there's anything I else I should know or expect. Thanks!

What can I do next?

So What Happened?™

Thank you all! A nurse friend of mine told me to make sure I finished the course and tapered off as directed to avoid other side effects so I will be doing so. Even though I already watch my diet and take supplements I will certainly keep healthier in mind...get to some regular exercise. I certainly won't ever be taking this again unless it is a dire situation. Oh, and I'll look into the hyperthyroidism. I never thought that. I really appreciate all of your responses.

Featured Answers

You've got great info here! My 2 cents is prednisone SUCKS! I was on it over a year and yes all thise were side effects. Even though the side effects are HORRIBLE, please DO NOT stop taking the meds, you HAVE to taper off as the doctor instructs. Even after you taper you may have some of the side effects for a week or so, because I was on it so long I had them for quite a while and while coming off of it lots of joint pain. Wishing you a speedy recovery!

3 moms found this helpful

More Answers

A.,

I've been on predisone numerous times in the past 15 years for pneumonia and the swelling caused by pulmonary embolisms. I too experienced the heart palpitations and EXTREME mood swings. The side effects have always gone away after finishing the meds.

I'm not sure if you were warned about this but you should not get any vaccinations (including flu or pneumonia) while taking this medication because the meds seriously compromises your immune system.

Also be aware that corticosteroids are known to cause personality changes like insomnia, mood swings, severe depression, even psychotic episodes. These are serious drugs with serious side effects, especially if you already have existing issues.

I would call your DR to make him/her aware of what you are experiencing. They may have an alternative medication you could try.

Peace and Blessings,
T. B

4 moms found this helpful

You've got great info here! My 2 cents is prednisone SUCKS! I was on it over a year and yes all thise were side effects. Even though the side effects are HORRIBLE, please DO NOT stop taking the meds, you HAVE to taper off as the doctor instructs. Even after you taper you may have some of the side effects for a week or so, because I was on it so long I had them for quite a while and while coming off of it lots of joint pain. Wishing you a speedy recovery!

3 moms found this helpful

Okay, there's plenty of evidence here that these steroid drugs are problematic.

I've gotten off them after years of treatment for chronic bronchitis and other respiratory issues. I manage my colds (which always turn into bronchitis) by supporting my immune system - I simply don't get sick anymore, and it's a wonderful way to live!

I also have a congenital heart issue and a thyroid issue, but I know that, with proper nutritional supplementation, I can continue to go to the gym 6 days a week (3 days cardio, 3 days weights/strength) and do great!

If you take the right steps to give yourself the right foundation, you can do a lot more than you think!

2 moms found this helpful

I took small dose of this once and did fair but when I was put on a large dose it made me feel VERY bad and I'm not bothered by anxiety but it made me feel 'weird'. I called the pharmacist and they told me to never take it again as that is a bad side effect of Prednisone. If you are feeling 'not yourself' don't take it. As soon as I stopped it I was fine again. I'll never take it again. Call your pharmacist and ask them about the anxiety end of it.

2 moms found this helpful

Absolutely! Prednisone is a corticoidsteroid.
I was given a steroid for my eczema last year and I thought I was crazy. It made me anxious, I couldn't think right, my heart palpatated....it was awful. Regardless of how you take it, your system reacts the same.....It is really scary what they can do to you.

Give a read:
http://www.mayoclinic.com/health/steroids/HQ01431

1 mom found this helpful

I know when I had pneumonia, I had very bothersome heart palpitations. I don't have an issue with anxiety, but having that side effect really was terrifying and did make me very anxious. If this is a common side effect, than it should taper off when you go off the prednisone like the Dr. said. Just keep your Dr notified if you have any changes, do some deep breathing to calm down, it helps.

1 mom found this helpful

Yes, Prednisone is sort of like taking speed to me. The last time I had breathing issues I took it and I nearly had a psychotic break due to not sleeping for 4 days. Hubby would lay in the floor by the couch and hold my hand while I would try and do relaxation techniques to get to sleep. Of course it didn't work and I would be up ranting and raging in a few minutes. I was breathing much better but seriously messed up. I finally told him to take me to the ER again to see what was wrong with me.

The doc looked at the prescription and they had put take it in the evenings or every 12 hours...something where I was taking a pill after 5 pm. It peaks at nearly the same time but 12 hours later so I was peaking steroid wise around 4 or 5 am. That's why I wasn't sleeping. He gave me a months worth of Valium to reset my body's biorhythm and it worked. Within that month I was back to sleeping normal hours and calm and collected most of the time.

Steroids are an awesome drug, taken the right time of day of course...lol.

They reduce inflammation and make the lungs work so much better. They do have side effects but I think with the proper knowledge of when to seek medical treatment and such they can be very very effective in treating any injury to the body.

1 mom found this helpful

I've never had a bad reaction to prednisone but then it's not often I've been on it and when I was it was just for a short time.
I've heard some inhaler bronchial dilators can cause the heart palpitations.
Since you are anxious to begin with are you sure you are not hyperthyroid (heart palpitations and anxiety are symptoms)?

1 / 3
Required Fields

Our records show that we already have a Mamapedia or Mamasource account created for you under the email address you entered.

Please enter your Mamapedia or Mamasource password to continue signing in.

Required Fields

, you’re almost done...

Since this is the first time you are logging in to Mamapedia with Facebook Connect, please provide the following information so you can participate in the Mamapedia community.

As a member, you’ll receive optional email newsletters and community updates sent to you from Mamapedia, and your email address will never be shared with third parties.

By clicking "Continue to Mamapedia", I agree to the Mamapedia Terms & Conditions and Privacy Policy.